Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 352, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2009, 2:15 PM CDT for Calhoun County, St. Clair County, Talladega County, Alabama. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2009, 2:15 PM CDT (19:15 UTC)
- Expired
- Jun 28, 2009, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:36 PM CDT | TSTM WND DMG | Anniston, AL | SHERIFFS DEPARTMENT REPORTS NUMEROUS TREES AND POWER LINES DOWN BETWEEN ANNISTON AND ALEXANDRIA. |
| Jun 28, 2:40 PM CDT | TSTM WND DMG | Anniston, AL | EMA REPORTS LOTS OF TREES AND POWERLINES DOWN...FROM OHATCHEE...EAST TO ALEXANDRIA...AND SOUTH THROUGH SAKS AND ANNISTON. SOME OF THE MORE EXTENSIVE DAMAGE WAS ON 10TH AND 11TH ST IN ANNISTON...ELM AVE IN SAKS...HWY 144...GLADDEN LN...AND PATTY WAY JUST EAST O |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 12:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1554 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 281915 SVRBMX ALC015-115-121-282000- /O.NEW.KBMX.SV.W.0352.090628T1915Z-090628T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT SUN JUN 28 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA... SOUTHWESTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...SAKS...COBB TOWN...ANNISTON... NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA... * UNTIL 300 PM CDT * AT 214 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OHATCHEE... OR NEAR MARKTON...AND MOVING SOUTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE MOUNTAIN AND BYNUM PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR ALABAMA. && TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3364 8574 3358 8609 3382 8613 3387 8595 TIME...MOT...LOC 1915Z 337DEG 18KT 3381 8601 $$
2 follow-up statements
000
WWUS54 KBMX 281928
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT SUN JUN 28 2009
ALC115-281938-
/O.CAN.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
ST. CLAIR AL-
228 PM CDT SUN JUN 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ST. CLAIR COUNTY
IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3364 8574 3358 8609 3374 8609 3377 8604
3379 8604 3380 8606 3382 8606 3383 8605
3384 8606 3387 8595
TIME...MOT...LOC 1928Z 337DEG 18KT 3376 8595
$$
ALC015-121-282000-
/O.CON.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
TALLADEGA AL-CALHOUN AL-
228 PM CDT SUN JUN 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN CALHOUN AND EXTREME NORTH CENTRAL TALLADEGA
COUNTIES...
AT 227 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OHATCHEE...OR
7 MILES NORTHWEST OF SAKS...MOVING SOUTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
MOUNTAIN...EASTABOGA...COBB TOWN...ANNISTON AND BYNUM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3364 8574 3358 8609 3374 8609 3377 8604
3379 8604 3380 8606 3382 8606 3383 8605
3384 8606 3387 8595
TIME...MOT...LOC 1928Z 337DEG 18KT 3376 8595
$$000
WWUS54 KBMX 281941
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT SUN JUN 28 2009
ALC121-281950-
/O.CAN.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
TALLADEGA AL-
241 PM CDT SUN JUN 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL
TALLADEGA COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3364 8574 3360 8599 3377 8604 3379 8604
3380 8606 3382 8606 3383 8605 3384 8606
3387 8595
TIME...MOT...LOC 1940Z 337DEG 18KT 3369 8589
$$
ALC015-282000-
/O.CON.KBMX.SV.W.0352.000000T0000Z-090628T2000Z/
CALHOUN AL-
241 PM CDT SUN JUN 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN CALHOUN COUNTY...
AT 239 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAKS...MOVING
SOUTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLUE
MOUNTAIN...COBB TOWN...ANNISTON AND BYNUM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY
EVENING FOR ALABAMA.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3364 8574 3360 8599 3377 8604 3379 8604
3380 8606 3382 8606 3383 8605 3384 8606
3387 8595
TIME...MOT...LOC 1940Z 337DEG 18KT 3369 8589
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:32 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 28, 12:32 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT SUN JUN 28 2009 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE. FRONT WILL SLOWLY APPROACH THROUGH THE AFTERNOON. CONVECTIVE TEMP JUST BEING REACHED AT MOST LOCATIONS. CURRENT FORECAST LOOKS FINE WITH ONLY SOME MINOR ADJUSTMENTS TO SKY CONDITION. && .AVIATION...18Z TAF DISCUSSION. STRONG HEATING AHEAD OF AN APPROACHING SURFACE BOUNDARY FROM THE NORTH WILL INITIATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS CENTRAL ALABAMA TODAY. AMENDMENTS MAY BE NECESSARY IF STORM DEVELOPMENT BECOMES MORE WIDESPREAD. STORMS SHOULD WEAKEN FROM NORTH TO SOUTH THROUGH THE EVENING (00Z TO 06Z) AS DRIER AIR PUSHES IN FROM THE NORTH. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50/88
Hazardous weather outlook, Jun 28, 12:32 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT SUN JUN 28 2009 ALZ011>015-017>050-291739- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1232 PM CDT SUN JUN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH AROUND 10 PM TONIGHT AS A COLD FRONT MOVES ACROSS THE STATE. ISOLATED TO SCATTERED STORMS WILL DEVELOP DURING THE PEAK HEATING HOURS AND MAY FORM A LINE. THE SEVERE THREAT WILL INCLUDE THE ENTIRE COUNTY WARNING AREA. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 60 MPH WITH A LESSER CHANCE OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED SUNDAY EVENING. KSL
In the hours before
Local storm report, Jun 28, 1:39 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG REECE CITY 34.07N 86.03W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN REECE CITY AT INTERSECTION OF CHURCH ST AND
FAIRVIEW ROAD.
&&Local storm report, Jun 28, 1:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG REECE CITY 34.07N 86.03W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
FAIRVIEW ROAD.
&&Local storm report, Jun 28, 1:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
FAIRVIEW ROAD.
&&Local storm report, Jun 28, 1:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
CHURCH STREET.
&&Local storm report, Jun 28, 1:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT SUN JUN 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF CHURCH ST AND
FAIRVIEW ROAD.
0135 PM TSTM WND DMG GADSDEN 34.01N 86.01W
06/28/2009 ETOWAH AL EMERGENCY MNGR
TREE DOWN IN GADSDEN AT INTERSECTION OF TABOR ROAD AND
CHURCH STREET.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:20 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 40 min |
| Jun 28, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 13 min |
| Jun 28, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne, Randolph | 21 min |
| Jun 28, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 26 min |
| Jun 28, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa | 17 min |
| Jun 28, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 23 min |
| Jun 28, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 43 min |
| Jun 28, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 29 min |
| Jun 28, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 36 min |
| Jun 28, 5:23 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 32 min |
| Jun 28, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 31 min |
| Jun 28, 5:43 PM CDT | Areal Flood Advisory | BMX | Montgomery | 2 hr |
| Jun 28, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.